New York, 2007

Damaging Wind in New York, August 3, 2007

August 3, 2007 · NWS BUF · 1 event in 1 county or zone

Strong thunderstorms over the eastern end of Lake Ontario moved onshore during the overnight hours. An isolated thunderstorm produced damaging winds, estimated approaching 60 mph, which downed trees and power lines in the south side of the City of Watertown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong thunderstorms over the eastern end of Lake Ontario moved onshore during the overnight hours. An isolated thunderstorm produced damaging winds, estimated approaching 60 mph, which downed trees and power lines in the south side of the City of Watertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 1:45 AM EST, 5 minutes earlier.

Area forecast discussion, Aug 3, 1:45 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 AM EDT FRI AUG 3 2007

.SYNOPSIS...
THE HOTTEST DAY OF THE SEASON WILL LIKELY YIELD AT LEAST ONE
RECORD HIGH TEMPERATURE THIS AFTERNOON AS THE VAST MAJORITY OF THE
REGION IS BAKING IN LOW TO MID 90 DEGREE HEAT. A WEAK COOL FRONT
WILL PASS THROUGH THE REGION LATE TONIGHT AND FRIDAY TO KNOCK THE
EDGE OFF THE HEAT...BUT LITTLE IN THE WAY OF RAINFALL IS
ANTICIPATED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A CLUSTER OF THUNDERSTORMS DEVELOPED ACROSS NORTHERN CENTRAL
PENNSYLVANIA LATE IN THE AFTERNOON IN A DIURNALLY DESTABILED
ATMOSPHERE. THAT ACTIVITY HAS BEEN SKIRTING OUR PART OF THE
SOUTHERN TIER AND THE FINGER LAKES REGION MAINLY TO OUR EAST. AS
OF 01Z A NEW CLUSTER OF STORMS POPPED UP OVER THE SOUTHEAST CORNER
OF CATTARAUGUS COUNTY AND SOUTHWEST ALLEGANY COUNTY. WE HAVE TAKEN
OUT THE AFTER MIDNIGHT TIMING FOR AREAS FROM CATTARAUGUS COUNTY
NORTHEAST TO CAYUGA COUNTY. FROM THE LOWER GENESEE VALLEY WEST AND
FOR THE EASTERN LAKE ONTARIO REGION WE WILL KEEP THE SAME TIMING
FOR CHANCE POPS AS THE PREVIOUS PACKAGE.

AS THE NIGHT PROGRESSES...A WEAK COLD FRONT WILL APPROACH THE REGION
FROM THE NORTHWEST. ACTIVITY ALONG THIS BOUNDARY AS OF 130Z WAS
WIDELY SEPARATED BUT CHANCE POPS STILL LOOK GOOD CONSIDERING THE
WARM LAKES AND SUBTLE BOUNDARIES. WEAK MOISTURE CONVERGENCE AND
WEAK Q VECTOR CONVERGENCE IS SHOWN BY GUIDANCE TO REMAIN WEAK AS
THE FRONT EASES ACROSS OUR REGION LATE TONIGHT.

THE FRONT WILL MOVE THROUGH THE FORECAST AREA BETWEEN 12Z AND 16Z
WITH THE LOW CHC POPS DROPPING OFF FROM THE NORTHWEST AS THE
MIDDAY AND AFTERNOON HOURS PROGRESS. SINCE THE FRONT WILL HAVE
LITTLE FORCING ASSOCIATED WITH IT...IT MAKES SENSE THAT IT WILL
NOT HAVE A VERY TIGHT THERMAL GRADIENT IN ITS WAKE. AS A RESULT...
H8 TEMPS WILL REMAIN IN THE UPPER TEENS TO NEAR 20 FOR THE
MAJORITY OF THE REGION THROUGH EARLY AFTERNOON. THIS WILL ALLOW
TEMPS TO RETURN TO NEAR 90 FOR SOME AREAS...ALTHOUGH READINGS ARE
NOT EXPECTED TO REACH THE SAME LOFTY VALUES THAT WE ARE SEEING
THIS AFTERNOON. SO...ONE MORE HOT DAY WILL HAVE TO BE DEALT WITH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
IN THE WAKE OF THE COOL FRONT...DEW POINTS WILL SETTLE INTO THE
50S LATE FRIDAY AND FRIDAY NIGHT. THIS WILL CERTAINLY MAKE FRIDAY
NIGHT AN EASIER NIGHT FOR SLEEPING...WITH SFC TEMPS FORECAST TO
FALL SOME 5 TO 10 DEGREES F LOWER THAN THOSE OF PREVIOUS NIGHTS.

HIGH PRESSURE OVER THE GREAT LAKES REGION WILL THEN BE IN CONTROL
OF OUR WEATHER FOR SATURDAY AND SATURDAY NIGHT...AS NEAR
SEASONABLE TEMPERATURES WILL BE ACCOMPANIED BY COMFORTABLE
HUMIDITY LEVELS. SKIES WILL GENERALLY BE CLEAR FOR SATURDAY...THEN
CLOUDS WILL LIKELY INCREASE FROM THE SOUTHWEST LATER SATURDAY
NIGHT.

CONFIDENCE LEVELS DROP OFF FOR THE DAY SUNDAY AS GUIDANCE IS
HAVING A LITTLE DIFFICULTY RESOLVING THE TIMING AND STRENGTH OF AN
OPEN SHORTWAVE THAT IS EXPECTED TO CROSS FROM LOWER MICHIGAN TO
PENNSYLVANIA. WILL KEEP THE LOW CHC POPS IN PLAY FROM CONTINUITY
WHILE ALSO BRINGING IN MORE CLOUDS THAN WAS ORIGINALLY FORECAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THERE CONTINUES TO BE SPREAD IN THE MODEL SOLUTIONS FOR MONDAY AND
TUESDAY...BUT THE LATEST NATIONAL SOLUTION SHOWS A WARM FRONT
CROSSING THE AREA MONDAY TO NORTH OF LAKE ONTARIO...THEN RETURNING
AS A COLD FRONT LATE TUESDAY WHICH CROSSES THE AREA EARLY
WEDNESDAY. THIS WILL KEEP TEMPERATURES ABOVE NORMAL...BUT NOT
EXTREME...WITH A CHANCE OF A THUNDERSTORM THROUGH WEDNESDAY. THE
FRONT HEADS SOUTH AS HIGH PRESSURE AND MILD CONDITIONS BUILD IN ON
THURSDAY.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS...LOCATED JUST WEST OF
LAKE ONTARIO EARLY THIS MORNING...IS DEVELOPING WELL AHEAD OF A COLD
FRONT THAT IS CURRENTLY PUSHING THROUGH CENTRAL MICHIGAN. THE LINE
OF CONVECTION WILL REACH WESTERN NEW YORK AROUND 12Z...BUT A FEW
THUNDERSTORMS COULD FORM OVER THE VERY WARM WATERS OF LAKE ERIE AND
REACH VCNTY OF KBUF/KIAG BEFORE 12Z.

ANOTHER BATCH OF THUNDERSTORMS IS FORMING EAST OF LAKE ONTARIO. THIS
ACTIVITY IS ASSOCIATED WITH AN UPPER LEVEL SHORT WAVE THAT IS
CURRENTLY PUSHING THROUGH CENTRAL NEW YORK. THESE STORMS WILL AFFECT
VCNTY OF KART THROUGH ABOUT 08Z AND BE ACCOMPANIED BY VERY HEAVY
RAIN AND FREQUENT LIGHTNING.

THE LATEST MODELS SUGGEST THAT THE COLD FRONT WILL PUSH THROUGH
WESTERN NEW YORK DURING THE LATE MORNING/EARLY AFTERNOON...THEN
TRACK EAST ACROSS CENTRAL NEW YORK DURING THE AFTERNOON.
HOWEVER...THERE IS A TENDENCY FOR FRONTS TO HANG UP ACROSS THE LAKES
DURING THIS TIME OF THE YEAR. THEREFORE...THE ACTUAL FRONTAL PASSAGE
MAY BE DELAYED A FEW HOURS. BASED ON THIS EXPECTED TREND...WILL
INDICATE VCTS AT MOST TAF SITES THROUGH THE MID AFTERNOON. THERE
WILL BE A SMALL RISK OF ADDITIONAL CONVECTION REDEVELOPING ALONG THE
LAKE BREEZE CONVERGENCE ZONE FROM KBUF/KIAG EAST TO KROC IN THE
AFTERNOON.

EXPECT MAINLY VFR CONDITIONS TO PREVAIL THROUGH THE FORECAST
PERIOD...BUT ANY THUNDERSTORMS THAT DEVELOP IN THE VICINITY OF THE
TAF SITES WILL BE CAPABLE OF LOWERING VSBYS TO MVFR.

LOOKING FURTHER OUT...A WARM FRONT WILL APPROACH ON SUNDAY AND CROSS
THE AREA MONDAY... THEN LINGER NORTH OF LAKE ONTARIO BEFORE
RETURNING WEDNESDAY. THIS WILL BRING A CHANCE OF THUNDERSTORMS
EACH DAY FOR SUNDAY THROUGH TUESDAY...THOUGH THERE WILL BE LONG
PERIODS OF VFR CONDITIONS.

&&

.MARINE...
A COLD FRONT WILL APPROACH THE LOWER GREAT LAKES LATER THIS
MORNING...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS WHICH
SHOULD PERSIST THROUGH THE MORNING. SOUTHWEST WINDS WILL PICK UP IN
ADVANCE OF THE FRONT...THEN TURN WEST LATER THIS MORNING. THIS WILL
RESULTING IN SLIGHTLY HIGHER WAVES ALONG THE EASTERN SHORE OF LAKE
ERIE AND ACROSS CENTRAL LAKE ONTARIO. THAT SAID...THESE SHOULD STILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

LOOKING FURTHER AHEAD...WINDS WILL TREND LIGHT NORTHWESTERLY IN THE
WAKE OF THE COLD FRONT FRIDAY NIGHT AND SATURDAY...THEN WILL BACK
TO EASTERLY ON SUNDAY AS A WARM FRONT APPROACHES FROM THE
SOUTHWEST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/SAGE
SHORT TERM...RSH
LONG TERM...APB
AVIATION...JJR/TJP
MARINE...JJR/TJP
Hazardous weather outlook, Aug 2, 4:22 AM EST, 21 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT THU AUG 2 2007

NYZ001>005-007-010>014-019>021-085-030930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-JEFFERSON-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
522 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-008-030930-
OSWEGO-LEWIS-
522 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-030930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 2, 10:37 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1137 PM EDT THU AUG 2 2007

NYZ004-005-030430-
CAYUGA NY-WAYNE NY-
1137 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CLYDE...AND
  MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAVANNAH AT 1150 PM EDT...
  CATO AT 1220 AM EDT...
  MERIDIAN AT 1225 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

SAGE
Special weather statement, Aug 2, 10:57 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1157 PM EDT THU AUG 2 2007

NYZ006-030500-
OSWEGO NY-
1157 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF FULTON...AND MOVING EAST AT
  25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FULTON AT 1230 AM EDT...
  PALERMO AT 1250 AM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

SAGE
Special weather statement, Aug 2, 11:55 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1255 AM EDT FRI AUG 3 2007

NYZ006>008-030600-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
1255 AM EDT FRI AUG 3 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ADAMS TO 7 MILES NORTHWEST OF
  PULASKI TO 13 MILES SOUTHWEST OF PULASKI...AND MOVING NORTHEAST AT
  35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ADAMS CENTER AT 100 AM EDT...
  MANNSVILLE AT 105 AM EDT...
  WATERTOWN AT 110 AM EDT...
  LACONA AT 115 AM EDT...
  BLACK RIVER AT 120 AM EDT...
  FORT DRUM AT 125 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

TMA
Special weather statement, Aug 3, 1:06 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
206 AM EDT FRI AUG 3 2007

NYZ007-008-030700-
JEFFERSON NY-LEWIS NY-
206 AM EDT FRI AUG 3 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HENDERSON
  HARBOR...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADAMS AT 220 AM EDT...
  ADAMS CENTER AT 225 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

TMA

The radar

The Ft Drum radar (KTYX), 31 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 3, 1:50 AM EST
Where
Jefferson County, Watertown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
43.980, -75.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56083.